Tennessee, 2016Damaging Winds in Tennessee, November 18, 2016
November 18, 2016 · NWS MEG · 3 events in 2 counties and zones
An upper level disturbance and an associated cold front brought an isolated severe thunderstorm to portions of West Tennessee during the late afternoon and early evening hours of November 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and an associated cold front brought an isolated severe thunderstorm to portions of West Tennessee during the late afternoon and early evening hours of November 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 18, 3:17 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Nov 18, 3:17 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
317 PM CST Fri Nov 18 2016
.DISCUSSION...Surface analysis this afternoon places a cold front
from Central Illinois back through Southeast Missouri,
Central/Southwest Arkansas and Northeast Texas. Regional WSR-88D
radar trends show showers and a few thunderstorms occurring along
and just behind the cold front. As of 3 PM CST, temperatures
across the Mid-South range from the middle 70s to around 80
degrees ahead of the front and in the middle 50s across portions
of northeast Arkansas. Short term convective trends through
tonight and potential for a freeze Saturday night are the
predominant concerns in this afternoon's forecast issuance.
A cold front will move through the Mid-South tonight. The best
rainfall potential will shift from East/Northeast Arkansas to
areas along the Mississippi River by early evening and mid-evening
into the overnight hours across the remainder of the area. A potential
remains for a few isolated strong thunderstorms to perhaps a
severe thunderstorm through early evening with winds being the
main threat. However, I think the overall threat will remain
minimal if any due to less than ideal instability despite somewhat
decent winds aloft. Much cooler and drier air will filter in
behind the front with rain chances not returning until late
Tuesday.
Clear skies, light winds, and decent radiational cooling should
result in temperatures falling to near or below freezing across
much of the area. Thus, have issued a freeze watch for Saturday
night across areas that have not seen a substantial freeze thus
far and should effectively end the growing season. Temperatures
Sunday night will be above freezing along and west of the
Mississippi River and at or below freezing near the Tennessee
River.
Latest long term model solutions suggest another mid-level through
will move through the region next Tuesday night into Wednesday,
bringing another chance of rain with a cold front and dry weather
for Thanksgiving day and Friday.
CJC
&&
.AVIATION...
/18z TAFs/
Gusty south winds will prevail across the Mid-South this
afternoon in advance of a cold front. Gusts around 25 kts will be
possible through 21z...with winds eventually shifting from the
west as the front passes from west to east. Winds will be gusty
for several hours in the wake of the cold front, but will
generally diminish to around 10 kts after midnight. Gusts are
anticipated again on Saturday morning by 15z as stronger winds
aloft mix down to the surface.
A line of showers and thunderstorms will accompany this front and
may persist for a short while behind the boundary. Thunder is a
good bet on station at all terminals except KTUP, where the
complex should be in its decaying phase. Thunder was included in
tempo groups, with prevailing VCTS for several hours with the
front. This boundary is expected to reach KMEM by 22z.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Watch from late Saturday night through Sunday morning for
Craighead-Crittenden-Cross-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...None.
MS...Freeze Watch from late Saturday night through Sunday morning for
Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
Yalobusha.
TN...Freeze Watch from late Saturday night through Sunday morning for
Chester-Crockett-Decatur-Fayette-Hardeman-Hardin-Haywood-
Henderson-Lauderdale-Madison-McNairy-Shelby-Tipton.
&&Hazardous weather outlook, Nov 18, 3:34 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CST FRI NOV 18 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
334 PM CST FRI NOV 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO PERHAPS AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
ACROSS AREAS MAINLY ALONG THE MISSISSIPPI RIVER THROUGH THIS
EVENING. DAMAGING WINDS IS THE THREAT FOR ANY THUNDERSTORM THAT
REACHES SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FROST OR FREEZE IS EXPECTED ACROSS MUCH OF THE MID-SOUTH FOR
SUNDAY MORNING AND MONDAY MORNING. THIS MAY BRING AN END TO THE
GROWING SEASON OVER MUCH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Nov 18, 3:04 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CST FRI NOV 18 2016
ARZ027-035-036-182145-
CRITTENDEN AR-CROSS AR-POINSETT AR-
304 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CST FOR...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...
AT 303 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR VANNDALE...OR NEAR WYNNE.
PEOPLE IN NORTHWESTERN CRITTENDEN...CROSS AND POINSETT COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3571 9046 3570 9039 3570 9029 3544 9029
3544 9028 3518 9028 3516 9095 3549 9098
TIME...MOT...LOC 2103Z 239DEG 49KT 3529 9086
JOHNSONSpecial weather statement, Nov 18, 4:17 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CST FRI NOV 18 2016
ARZ058-MSZ010-182245-
PHILLIPS AR-COAHOMA MS-
417 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...
CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
CENTRAL COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 416 PM CST...A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED 7 MILES WEST OF ELAINE.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CENTRAL PHILLIPS AND CENTRAL COAHOMA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3430 9107 3429 9106 3431 9106 3432 9105
3432 9106 3433 9105 3434 9105 3434 9100
3442 9100 3461 9067 3432 9045 3419 9101
3429 9108
TIME...MOT...LOC 2216Z 240DEG 39KT 3431 9099Special weather statement, Nov 18, 4:27 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CST FRI NOV 18 2016
ARZ036-MSZ001-TNZ088-182245-
CRITTENDEN AR-DESOTO MS-SHELBY TN-
427 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...
SOUTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN SHELBY COUNTY IN WESTERN TENNESSEE...
AT 426 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS
LOCATED NEAR HUGHES.
PEOPLE IN SOUTHWESTERN CRITTENDEN...NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3512 9027 3496 9015 3489 9041 3499 9041
TIME...MOT...LOC 2226Z 237DEG 35KT 3494 9040
Special weather statement, Nov 18, 5:02 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CST FRI NOV 18 2016
TNZ088-089-182330-
FAYETTE TN-SHELBY TN-
502 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CST FOR...
WEST CENTRAL FAYETTE COUNTY IN WESTERN TENNESSEE...
EASTERN SHELBY COUNTY IN WESTERN TENNESSEE...
AT 500 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS UP TO 40 MPH
WAS LOCATED OVER MIDTOWN MEMPHIS...OR 8 MILES NORTHEAST OF T O
FULLER STATE PARK.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM...LEADING TO
PONDING OF WATER ON ROADS AND NEAR ZERO VISIBILITY FOR A BRIEF
PERIOD OF TIME.
PEOPLE IN WEST CENTRAL FAYETTE AND EASTERN SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3519 9010 3521 9009 3521 9007 3524 9009
3539 8983 3538 8978 3540 8977 3541 8970
3539 8970 3539 8969 3518 8955 3503 9002
3513 9008 3514 9006 3515 9007 3516 9010
3519 9012 3520 9011
TIME...MOT...LOC 2300Z 242DEG 40KT 3515 9000Special weather statement, Nov 18, 5:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CST FRI NOV 18 2016
TNZ049-050-088-089-190000-
FAYETTE TN-TIPTON TN-HAYWOOD TN-SHELBY TN-
522 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CST FOR...
FAYETTE COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
EASTERN SHELBY COUNTY IN WESTERN TENNESSEE...
AT 520 PM CST...STRONG THUNDERSTORMS WERE PRODUCING PEA TO DIME SIZE
HAIL AND WINDS TO 50 MPH WAS LOCATED ALONG A LINE EXTENDING FROM
MILLINGTON TO NEAR LAKELAND TO GERMANTOWN.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM...LEADING TO NEAR
ZERO VISIBILITY AND PONDING OF WATER ON ROADS.
PEOPLE IN FAYETTE...SOUTHEASTERN TIPTON...SOUTHWESTERN HAYWOOD AND
EASTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3547 8921 3514 8928 3502 8989 3525 8984
3538 9001 3561 8942
TIME...MOT...LOC 2320Z 251DEG 42KT 3536 8988 3529 8976 3511 8981Special weather statement, Nov 18, 5:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CST FRI NOV 18 2016
MSZ001-002-008-190000-
TATE MS-MARSHALL MS-DESOTO MS-
524 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CST FOR...
TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
EASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 523 PM CST...STRONG THUNDERSTORMS WERE PRODUCING DIME SIZE HAIL
AND WINDS AT LEAST 50 MPH WAS LOCATED ALONG A LINE EXTENDING FROM
NEAR EUDORA TO NEAR COLDWATER TO NEAR PLEASANT GROVE.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM...LEADING TO NEAR
ZERO VISIBILITIES AND PONDING OF WATER ON ROADS.
PEOPLE IN TATE...WESTERN MARSHALL AND EASTERN DESOTO COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3468 9007 3483 9015 3500 8978 3500 8963
3489 8941 3460 8961 3455 8983 3456 9011
TIME...MOT...LOC 2323Z 248DEG 46KT 3480 9009 3471 9001 3449 9008Thunderstorm Wind, Haywood
- When
- November 18, 5:50 PM CST to 6:05 PM CST
- Where
- Haywood County, Stanton to 1.26 mi E of Ko Ko
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.470, -89.400
Multiple trees down across Highway 70 in Stanton and Highway 76 in Koko.
Thunderstorm Wind, Madison
- When
- November 18, 6:15 PM CST to 6:20 PM CST
- Where
- Madison County, 0.89 mi S of Leighton to 1.13 mi E of Leighton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 35.537, -89.067
Trees fell on houses along Highway 138 in Madison County.
Thunderstorm Wind, Madison
- When
- November 18, 6:25 PM CST to 6:30 PM CST
- Where
- Madison County, 1.19 mi NNW of Jackson to 1.27 mi NNW of Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.635, -88.841
Fallen trees and limbs caused power lines to be down around Russell and Forest Avenues in Jackson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, November 18, 2016$95,000 · 52 kt wind · 2 events
- Damaging Winds in Michigan, November 18, 2016$60,000 · 56 kt wind · 7 events
- Damaging Winds in Indiana, November 18, 20161 injured · 64 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, November 18, 201617 events
- High Surf in Hawaii, November 18 to 19, 201612 events
- Winter Storm and High Wind in Michigan, November 18 to 20, 2016$1,000 · 51 kt wind · 12 events
- Strong Wind in Wisconsin, November 18, 2016$14,000 · 3 events
- Blizzard in South Dakota, November 18, 20168 events
- Blizzard and Winter Storm in Minnesota, November 18, 20168 events
- Winter Storm in Minnesota, November 18, 20166 events
- Marine High Wind in Lake Superior, November 18 to 19, 201668 kt wind · 6 events
- Damaging Winds in Indiana, November 18, 2016$5,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662589, 662591, 662590.